Flash Flood, Amherst
- When
- November 29, 1:00 PM EST to 4:15 PM EST
- Where
- Amherst County, Countywide
- Property damage
- $325,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.617, -79.183
A period of heavier rains during the morning and afternoon of the 29th, produced flash flooding of the Piney River and ajacent streams in Amherst County. 06, the 4th highest level since 1949.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A period of heavier rains during the morning and afternoon of the 29th, produced flash flooding of the Piney River and ajacent streams in Amherst County. A gage along Piney River reached 12.06, the 4th highest level since 1949. Many roads in the county were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 29, 12:48 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1248 PM EST TUE NOV 29 2005
.AVIATION...
COLD FRONT MAKING ITS WAY EAST THROUGH THE AREA AND HAS ALREADY
PASSED THROUGH BLF. THUNDER THREAT HAS ENDED FOR BLF AND LWB...AND
WILL BY EARLY AFTNOON AT ROA...THEN BY 22Z OR SO AT LYH AND DAN.
IN THE MEANTIME...SOME BRIEF MVFR TO IFR CIGS AND POSSIBLE VERY
GUSTY WINDS...BUT WILL NOT INCLUDE STRONG WINDS IN TAFS UNLESS A
STORM HEADS RIGHT OVER THEM. WINDS TO SHIFT SW AND WEST THIS EVEN
UNDER VFR CONDITIONS WITH DRY SLOT...THEN SOME IFR UPSLOPE CLOUDS
MAY COME IN TO BLF AND LWB FOR A WHILE OVERNIGHT WITH WRAP-AROUND
MOISTURE...BEFORE CLEARING BACK OUT AGAIN DURING THE MORNING WED.
AT THIS TIME NOT EXPECTING ANY UPSLOPE PRECIP AT WEST VIRGINIA TAF
SITES...AND GRADIENT
&&
.PREVIOUS DISCUSSION...
(ISSUED 1039 AM EST TUE NOV 29 2005)
SHORT TERM (REST OF TODAY)...
FLOOD WATCH WILL CONTINUE IN VICINITY OF BLUE RIDGE THROUGH THE
AFTERNOON. SOME REPORTS OF CREEKS AND SMALL RIVERS OUT OF BANKS IN
WATAUGA NC...AND AMHERST VA...BUT OTHERWISE MOST REPORTS OF OF
MINOR PROBLEMS IN LOW LYING AREAS. SWATH OF HEAVY SHOWERS AND
ISOLD THUNDER MOVING THROUGH NEW RIVER VALLEY AND SOON INTO
ROANOKE AND UP SHENANDOAH VALLEY COULD CAUSE SOME PROBLEMS...ALSO
WATCHING FOR CONT SEVERE THREAT BUT THINK THIS WILL STILL BE MORE
OF A CONCERN ONCE THINGS GET EAST OF BLUE RIDGE BY EARLY
AFTERNOON. POSSIBILITY EXISTS THAT A SVR OR TOR WATCH WILL BE
NEEDED LATER IN THE EAST.
FRONT NOW PUSHING INTO FAR SOUTHWESTERN SECTIONS AND TEMPS COOLING
INTO 40S INTO MTN EMPIRE REGION. MADE SOME DOWNWARD ADJUSTMENTS TO
TEMPS AND DEW PTS BACK THERE...BUT ALSO GIVEN LATEST GUIDANCE THAT
SUGGESTS FRONT WILL BE SLOWING...EXPECT IT WILL BE LATE AFTERNOON
BEFORE COOLER AIR FILTERS INTO FAR EAST...SO MADE UPWARD
ADJUSTMENTS TO HOURLY TEMPS THERE. NO CHANGES THOUGH TO HIGHS FOR
THE DAY...WHICH WERE ALREADY EARLIER THIS MORNING IN THE FAR WEST
AND STILL MAY BE EARLY AFT FOR FAR EAST. SOME MINOR TWEAKS TO SKY
COVER LATE IN WEST...AND QPF. FRONT SHOULD BE EAST OF AREA BY
EARLY EVENING.
PREVIOUS DISCUSSION...
(ISSUED 643 AM EST TUE NOV 29 2005)
SHORT TERM (REST OF TODAY)...
ZONES AND OTHER PRODUCTS WERE UPDATED WITH THE EXPIRATION OF THE
WIND ADVISORY
AVIATION...
WINDS WILL BE GUSTY TODAY AHEAD OF A STRONG COLD FRONT. SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL PRODUCE MVFR
TO IFR CONDITIONS. ONCE THE FRONT CLEARS THE EASTERN PART OF THE
FORECAST AREA WINDS WILL DIMINISH AND THE SKY WILL CLEAR AT
ROA...LYH AND DAN. CEILINGS WILL REMAIN MVFR TO IFR AT BLF AND
LWB.
PREVIOUS DISCUSSION...
(ISSUED 325 AM EST TUE NOV 29 2005)
SHORT TERM (TODAY)...
RNK 00Z SOUNDING AND KFCX 88D VAD WIND PROFILE TAPPING INTO A LOW
LEVEL JET AROUND 6KFT. MODELS HAD A 50-55KT SRLY LOW LEVEL JET WHICH
WARRANTS WND ADV FOR EARLY THIS MORNING...MAINLY FOR HIGHER
ELEVATIONS. CONVECTION COULD MIX THESE WINDS DOWN A LITTLE LOWER.
REGIONAL RADAR SHOWED SOME THUNDERSTORMS TO OUR SOUTHWEST ACROSS
WESTERN NORTH CAROLINA. THUNDERSTORMS THIS MORNING SHOULD BE
HINDERED BY THE DEPARTING WEDGE. TEMPERATURES HAVE BEEN STEADY OR
RISING THIS MORNING...THUS ELECTED TO RAISE MAX TEMPERATURES FOR
TODAY. INCREASED POPS TO CAT AND CLOUD COVER.
SFC COLD FRONT MAKING GO PROGRESSES EAST THIS MORNING AND ELECTED TO
SPEED UP TIMING OF FEATURE AND THE DEPARTURE TIMING OF PCPN. A
SHORTWAVE TROUGH ROTATING AROUND ONTARIO LOW WILL SWEEP NEWD ACROSS
WRN VA/NC LATE TUESDAY AFTERNOON. SPC HIGHLIGHTED THE POTENTIAL FOR
STRONG THUNDERSTORMS THIS AFTERNOON EAST OF THE MOUNTAINS. STRONG
WINDS AND LOCALLY HEAVY RAINS WILL BE THE MAIN THREAT. PLENTY OF
SHEAR IN THE ATMOSPHERE BUT BELIEVE REDEVELOPMENT OF STRONG
CONVECTION WILL BE EAST OF FRONT AND PROBABLY EAST OF CWA.
LONG TERM (TONIGHT THROUGH MONDAY)...
COLD FRONT SHOULD BE THROUGH THE EASTERN COUNTY WARNING AREA BY 03Z
TONIGHT. WL SPEED UP BACK EDGE OF THE PRECIPITATION MOVING THROUGH
THE FORECAST AREA THIS EVENING. MODELS SHOWING SHARP DROP IN 850 MB
TEMPERATURES AND STRONG 850 MB COLD AIR ADVECTION TONIGHT BEHIND THE
FRONT. BUT 850 WINDS ARE 20 TO 25 KNOTS AND SURFACE PRESSURE RISES
BEHIND THE FRONT ARE AROUND 5 MB IN 6 HOURS SO NO EXCESSIVELY STRONG
WINDS ARE EXPECTED.
ON THURSDAY A SHORT WAVE COMES OUT OF THE MID MISSISSIPPI VALLEY.
BUT NOT MUCH DEEP MOISTURE WITH THIS SYSTEM. LOW LEVEL RELATIVE
HUMIDITY IS HIGHEST LATE IN THE DAY SO NO CHANGES PLANNED TO THE
CHANCE OF PRECIPITATION. 850 MB TEMPERATURES DROP AGAIN BEHIND THIS
SHORT WAVE. STAYED CLOSE TO MAV GUIDANCE TONIGHT THROUGH THURSDAY
NIGHT.
AVIATION...
MVFR/IFR CONDITIONS THIS MORNING WITH CLOUDS...FOG AND RAIN. WIND
ADVISORY FOR FOOTHILLS AND MOUNTAINS...MAINLY FOR HIGHER ELEVATIONS.
WARM AIR ADVECTION AND 50+ KT LOW LEVEL JET ERODING WEDGE. SEVERAL
SHORT WAVES WILL MOVE THRU THE AREA THIS MORNING PROVIDING STEADY
RAIN AND LOCALIZED HEAVY DOWNPOURS TO EASTERN UPSLOPE AREAS. LOW
CLOUDS WILL HOLD UNTIL STRONGER LOW LEVEL JET WITH COLD FRONT SCOUR
CLOUDS TO MVFR/VFR CONDITIONS. CONVECTION IS POSSIBLE WITH FRONT
WITH BEST IN SW CWA (BLF-TNB) EARLY MORNING...BUT LIKELY ISOLATED AS
WEDGE LEFT AIR STABLE. THIS AFTERNOON AND EVENING ISOLD
THUNDERSTORMS POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS. SOME OF THE
STORMS MAY BE STRONG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH FOR VAZ015>017-019-020-022>024-032>035 UNTIL 4 PM
TUESDAY.
NC...FLOOD WATCH FOR NCZ001>003-018-019 UNTIL 4 PM TUESDAY.
WV...NONE.
&&
02HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EST TUE NOV 29 2005 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-301100- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 553 AM EST TUE NOV 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL COME THROUGH THE REGION TODAY. THIS WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION. STRONG GUSTY WINDS ARE POSSIBLE WITH ANY OF THE STORMS...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. NCZ003>006-019-020-VAZ032>035-043>047-058-059-301100- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 553 AM EST TUE NOV 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ALONG AND EAST OF THE BLUE RIDGE. A STRONG COLD FRONT WILL CROSS THROUGH THE REGION TODAY...BRINGING SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS. THERE IS ALSO A THREAT FOR ISOLATED TORNADOES TODAY...DUE TO VERY STRONG WINDS AND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY..ESPECIALLY THIS AFTERNOON.
ZCZC WBCSPSRNK DEF TTAA00 KRNK 291211 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 712 AM EST TUE NOV 29 2005 VAZ007-010-WVZ042-291300- BLAND VA-TAZEWELL VA-MERCER WV- 712 AM EST TUE NOV 29 2005 ...STRONG THUNDERSTORM MOVING QUICKLY THROUGH THE AREA... AT 704 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES SOUTHWEST OF BURKES GARDEN...MOVING NORTHEAST AT 60 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND BRIEF VERY HEAVY RAINFALL. THE THUNDERSTORM WILL APPROACH BLUEFIELD AND PRINCETON BY 7:30 AM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 813 AM EST TUE NOV 29 2005 WVZ043-045-291415- SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...HINTON...LEWISBURG 813 AM EST TUE NOV 29 2005 ...A STRONG STORM WAS MOVING THROUGH SOUTHEAST WEST VIRGINIA... A STORM WITH THE POTENTIAL FOR VERY GUSTY WINDS WAS MOVING RAPIDLY NORTH NEAR HINTON. BY 845 AM...THE STORM WILL HAVE TRACKED OVER I-64 NEAR SANDSTONE...AND NEAR RAINELLE AND QUINWOOD. DS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EST TUE NOV 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND DMG 6 N MARION 36.92N 81.50W
11/29/2005 SMYTH VA POST OFFICE
LARGE TREES BLOWN DOWN ON STATE ROUTE 16
&&
DOCThe Roanoke radar (KFCX), 117 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479902.